Skip to main content
You are the owner of this article.
You have permission to edit this article.
Edit
Washington County sheriff warns of fentanyl-laced drugs suspected in rash of overdoses
breaking

Washington County sheriff warns of fentanyl-laced drugs suspected in rash of overdoses

{{featured_button_text}}

Five people overdosed in Washington County on Monday — one fatally — and police suspect a new cocaine-fentanyl mixture as the cause.

Washington County Undersheriff John Winchell said there were three overdoses at a residence in Kingsbury on Monday and one person died. In another incident, two people overdosed at an Argyle residence.

Winchell said Glens Falls Hospital has dealt with 11 overdose patients in recent days.

Law enforcement officials were so concerned that Washington County Sheriff Jeff Murphy issued a news release on Tuesday to warn about these batches of cocaine and fentanyl.

The drug mixture may have a blueish or purplish tint and the drug has been referred to as “blue heroin” on the street, according to the release.

Fentanyl is potent and greatly increases the risk of overdose and death.

Deputies have administered Narcan, an opioid-overdose antidote, in several cases. Attempts to reverse the effects of opioids do not work as well, however, on opioids mixed with cocaine, according to the news release.

The Sheriff’s Office is urging family, friends and support groups of those in a high-risk category for overdoses to be made aware of the fentanyl-laced mixtures in the area.

“We’re trying to get the information out there to get this off the street,” Winchell said.

Winchell said he believes there was another overdose on Tuesday in Greenwich that state police handled.

Amanda West, executive director for the Council for Prevention, said its Hope and Healing Recovery Center at 2 Maple St. in Hudson Falls has been busy responding to inquiries about this fentanyl-laced cocaine.

West said this rash of overdoses is an effect of the COVID-19 pandemic, which has caused a spike in untreated mental health issues.

“People are changing from their drug of choice to whatever is available,” she said.

The organization has ordered more test strips that people can use to determine whether the drug has been laced with fentanyl, according to West. Staff at the Council for Prevention are going to put them in every Narcan kit that they distribute to members of the community to use if they or their loved ones are using drugs.

In addition, West said the organization is working to do “pop-up” Narcan training, where trainers would go to places in the community at their request and conduct the training in a socially distanced way.

West urged people in crisis to call or text the Hope and Healing Recovery Center at 518-812-5813 if they are suffering from addiction. The office number is 518-480-5499.

Schenectady County Public Health Services also issued a similar overdose alert last week after the county saw eight overdoses in a span of 24 hours.

In Warren County, Sheriff Jim LaFarr said his department has not had any incidents involving cocaine-laced fentanyl.

Warren County District Attorney Jason Carusone said that drug overdoses have still been an issue during the pandemic, although they may not have gotten as much attention as this recent string. Families are suffering and people have died, he said.

“It’s absolutely tragic. It didn’t go away,” he said.

Carusone said he has talked with families and has seen instances where someone in recovery looks like they are making progress and they unfortunately slip up, which can have devastating consequences.

“One mistake can end their life,” he said.

Reach Michael Goot at 518-742-3320 or mgoot@poststar.com and follow his blog poststar.com/blogs/michael_goot/.

0
7
1
37
20

Get local news delivered to your inbox!

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Related to this story

Most Popular

Get up-to-the-minute news sent straight to your device.

Topics

News Alerts

Breaking News